Vancomycin

Vancomycin (& Coag negative staph)

Coagulase-negative staphylococci (eg, Staphylococcus epidermidis) are responsible for the majority of catheter-related infections. These infections are particularly difficult to treat because coagulase-negative staphylococci usually are resistant to multiple drugs and are predictably susceptible only to vancomycin.

Vancomycin, a glycopeptide antibiotic, is selectively bactericidal against most gram-positive organisms, but has almost no activity against gram-negative organisms. At therapeutic serum levels, vancomycin is only bacteriostatic for enterococci; combination therapy with an aminoglycoside should be used when treating serious enterococcal infections.

Several mechanisms of antimicrobial activity have been described for vancomycin, the primary one being interference with cell wall synthesis. Because vancomycin and beta-lactam antibiotics act at different sites and stages of cell wall synthesis, no cross-resistance occurs.

Vancomycin is not absorbed well following oral administration and should be administered intravenously except for the treatment of Clostridium difficile colitis.

Vancomycin is the drug of choice for treating various infections, including endocarditis caused by methicillin-resistant S aureus and coagulase-negative staphylococci. Coagulase-negative staphylococcal infections generally occur in the context of a foreign body, such as an indwelling catheter or a prosthetic device, and frequently are encountered in preterm infants and oncology patients who have fever and neutropenia. Vancomycin also is indicated for infections caused by other resistant  gram-positive pathogens.

Long a problem in many parts of the world, S pneumoniae resistance to penicillin and other antimicrobial agents, including third-generation cephalosporins, is increasing dramatically in the United States. Many experts suggest a combination of a third-generation cephalosporin and vancomycin as the initial therapy for suspected bacterial meningitis, at least until sensitivities are available, particularly in areas where resistant strains of pneumococci have been identified.

During the past decade, vancomycin-resistant enterococci have emerged rapidly as nosocomial pathogens at hospitals throughout the United States. Most recently, strains of S aureus with intermediate resistance to vancomycin and other glycopeptides also have been reported. The major risk factor for emergence of both vancomycin-resistant enterococci and S aureus with reduced susceptibility to vancomycin has been the increased use of vancomycin, particularly among patients on the hematology-oncology, neonatology, cardiac surgery, and neurosurgery services. Prevention of further vancomycin resistance depends on appropriate use of this drug.

Situations in which the use of vancomycin is suitable include the following:

treatment of serious infections due to beta-lactam-resistant gram-positive organisms;
treatment of infections due to gram-positive microorganisms in patients who have serious allergy to beta-lactam agents;
failure of antibiotic-associated colitis to respond to metronidazole therapy or colitis that is severe and potentially life-threatening;
prophylaxis, as recommended by the American Heart Association, for endocarditis following certain procedures in patients at high risk for endocarditis;
prophylaxis for major surgical procedures involving implantation of prosthetic materials or devices at institutions that have a high rate of infections due to methicillin-resistant S aureus or methicillin-resistant coagulase-negative staphylococci.

Major adverse reactions associated with vancomycin use include ototoxicity, nephrotoxicity, and "red man syndrome." Nephrotoxicity and ototoxicity have been associated with high serum levels of vancomycin, although there have been fewer reactions with the newer and more purified preparations. Unfortunately, the data supporting a cause-and-effect relationship between serum levels of the drug and either its efficacy or its reported toxicities are not very convincing, and some experts advocate abandoning the practice of monitoring serum vancomycin levels.

"Red man" or "red neck" syndrome is an immediate reaction to rapid infusion of vancomycin that is caused by acute systemic nonimmunologically mediated histamine release. Symptoms include pruritus; an erythematous rash generally involving the face, neck, and upper torso; and in rare instances, hypotension and cardiovascular collapse. "Red man" syndrome may be seen during or soon after completion of vancomycin infusion. The reaction is not a contraindication to the continuation of vancomycin; it can be avoided by slowing the infusion rate and administering antihistamines prior to  the infusion.

Cephalothin, clindamycin, or nafcillin is an appropriate choice for treatment of S aureus infections in a setting in which methicillin resistance is rare, but these antibiotics would not provide sufficient coverage against coagulase-negative staphylococci, which usually are resistant. Penicillin G would not provide adequate coverage for either S aureus or coagulase-negative staphylococci because both may produce beta-lactamase, an enzyme that disrupts the beta-lactam ring.

References:
American Academy of Pediatrics. Principles of judicious use of
vancomycin. In: Pickering LK, ed. 2000 Red Book: Report of the
Committee on Infectious Diseases. 25th ed. Elk Grove Village, Ill:
American Academy of Pediatrics; 2000:649-650
Cantu TG, Yamanaka-Yuen NA, Lietman P. Serum vancomycin
concentrations: reappraisal of their clinical value. Clin Infect Dis.
1994;18:533-543
Centers for Disease Control and Prevention. Recommendations for
preventing the spread of vancomycin resistance. Recommendations of the
Hospital Infection Control Practices Advisory Committee. MMWR Morb
Mortal Wkly Rep. 1995;44(RR-12):1-13
Goldman DL. Vancomycin. Pediatr Rev. 1995;16:357-358
Wilhelm MP. Vancomycin. Mayo Clin Proc. 1991;66:1165-1170